MAUDE Adverse Event Report: AESCULAP AG PROSPACE XP IMPLANT 5° 7X8.5X26MM; IMPLANTS INTERBODY FUSION

AESCULAP AG PROSPACE XP IMPLANT 5° 7X8.5X26MM; IMPLANTS INTERBODY FUSION
Model Number SO147P
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap ag that a prospace xp implant 5° 7x8.5x26mm (part # so147p) was used during a procedure performed on (b)(6) 2021.According to the complainant, the xp cage was broken.Reportedly, one-third of the cage tip was damaged and remained in the patient's vertebral body.The implant was removed.The complaint device was returned to the manufacturer for evaluation.An additional medical intervention was necessary.Although requested, additional information has not been made available.The adverse event is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Investigation: we made a visual and microscopic investigation of the received implant especially of the fracture surfaces and the implant / insertion- instrument interface.The implant fragments seem to be complete, no larger pieces are missing the implant / instrument interface at the left side shows deformations and pressure points, while the right side has no deformations or pressure marks.These are clear signs of a one-sided high mechanical load (possibly levering during the insertion of the implant).The fractured surfaces themselves show no evidence of material defects such as foreign inclusions or blowholes.Batch history review: the device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.Risk analysis showed probability 2(5) and severity according to product risk analysis (pra) 3(5); the current failure rate is within the risk analysis and therefore acceptable.Explanation and rationale: the deformations at the instrument connection interface and at the hold are sure signs that high forces were applied during implantation.This, combined with leverage effects, caused the implant to fracture.There is no evidence of a manufacturing problem in the manufacturing quality records.A material defect or a manufacturing error can be excluded.Conclusion/preventive measures: based upon investigation results, the root cause of the problem is most probably usage-related.Based upon investigation results, a capa is not necessary.
 
Event or Problem Description
Update: the procedure was performed at level l5-s1.The patient had spinal canal stenosis with narrowing between vertebral bodies.It was noted that using a 7mm shaver distractor alone was difficult, so a claw- shaped distractor was used to open and then lifted with 7mm.Cage was inserted after dissection and bone filling.At the time of inserting the cage, the image was confirmed and the image was driven in, and the marker position and the inserter position became an unnatural image from the middle.The damaged debris was collected and the tip of the inserter was confirmed to be damaged.The inserter itself was not damaged and the cage tip 1/3 remained in the patient's vertebral body.The doctor tried to remove it using a special remover, but it was difficult to remove it.Finally, the trailing edge of the vertebral body was scraped with a chisel and opened using a inge lamina spreaders.Then, it was possible to recover the tip of the cage by removing it again with a special remover.After that, the same size was installed in the open state with a inge lamina spreaders, and it was completed without any problem.

Brand Name
PROSPACE XP IMPLANT 5° 7X8.5X26MM
Common Device Name
IMPLANTS INTERBODY FUSION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key12888081
Report Number9610612-2021-00744
Device Sequence Number11853168
Product Code MAX
UDI-Device Identifier04046964073717
UDI-Public4046964073717
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132421
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/05/2023
Device Model NumberSO147P
Device Catalogue NumberSO147P
Device Lot Number52486273
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2021
Supplement Date Received by Manufacturer01/20/2023
Initial Report FDA Received Date11/29/2021
Supplement Report FDA Received Date01/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale